Thursday, July 10, 2008

Nietzsche was right

Be careful when you cast out your demons lest you cast out the best part of you.

I have a personal admission I'd like to put on the table. I started taking an anti-anxiety med about 4 months ago. I've always had bouts with anxiety, but it had just seemed to crescendo in March, and I decided it was probably something I couldn't control on my own.

My doc put me on Cymbalta. It definitely cured the anxiety, but it also cured me of any inspiration, drive, and creativity I was normally ripe with.

So I decided to kick the stuff last week. Man, I feel like I've been on a 5 day Acid trip with no end in site. You're not supposed to go cold turkey off the stuff, but I've never done anything by the prescribed directions anyway....so I just jumped off the horse.

Last night, I spent all night battling some kind of mutant, hybrid, alligator/dog monsters with a pitchfork. All my friends were at this cabin in the swamp and these things just came out of nowhere and everyone started freaking out saying that we were all going to die. I calmly asked them..."what the fuck are these things?" They told me what they were called but I forgot what the name was. Anyway, they started coming out of the swamp to eat us....I grabbed a pitchfork which was conveniently sitting next to me and opened up a can of whupass on them. I swear this battle went on for hours...or so it seemed in dreamtime. I think I even got up, took a piss, went back to sleep and started the battle all over again. It was like watching a b grade horror film and you're the star.

Aside from that I'm having an endless barrage of "brain storms" through the day. My brain just starts tingling and rolling like an ocean wave...I'm even blacking out at times....my eyesight just goes blank for few seconds and then it comes back. It's crazy shit, man.

But....on the positive side....I can feel my passion returning. I'm getting pissed off at things again...which is good, methinks. I feel the need to save the world again...it may be from alligator-dogs this time, but what the hell....it feels good to fight again.

I'm going to go have a drink and catch up with my demons, now. I'll let you know how it goes.

7 comments:

KamaAina said...

For whatever it's worth, at least one other NOLA blogger had psychiatric issues.

AshMo. The best that's ever been. You're in some pretty fine company there.

Come to think of it, where would you find a New Orleanian who didn't have psychiatric issues, these days in particular? There must be one over in Algiers, maybe...

Wonder what alligator-dogs would taste like? Sounds like you may have stumbled upon Louisiana's answer to the griffin, hydra, etc.

GentillyGirl said...

Darlin',

When I quit the Paxil last Fall I had somewhat similar results. Still have trouble sleeping, but that's the pressure of this place in this point in time.

I'd rather be miserable and haunted in Real Time than "insulated/isolated" from my emotions and what the Hell is going down.

The effects will slowly pass.

LatinTeacher said...

I stopped taking my meds 6 years ago. I am still anxiety-ridden, ADD out the wazoo, and grumpy a lot of the time. But it's better than being in the haze and fog that I was in. It was a tough transition, but it was worth it.

Good luck with your personal journey and getting off the wagon. We need your righteous indignation and pursuit of the truth.

Dambala said...

thanks for that...everyone.

LT, the irony of that is that I despise righteous indignation :)

but you hit the nail on the head...I'll take the anxiety and pass on the lethargic haze. I've got one life...I don't want to go through it as a zombie...couldn't resist that one.

oyster said...

Press on, sir!

But be careful behind the wheel.

Leigh C. said...

Honestly, I've kind of drawn out my meds. I can't completely abandon 'em 'cause I know just what happens when I do that - the people I love the most pay the most, and I don't want to be a complete monster to 'em. BUT I don't want to be completely beholden to 150 mgs/day. My doc was surprised that I hadn't been to see her in over a year and my scrip was only for six months. Well, there you go.

This is a constant struggle. Perhaps you can adjust the dosage or try something else - we have come a long way from the days when Mike Wallace was put on an antidepressant that inhibited his ability to urinate.

Hang in there, and do be careful.

Sophmom said...

I'd gotten used to not checking here often, as you'd taken to posting as rarely as I (ahem). Then, I come and find all these posts, scanning down to where I last read, intending to start at the oldest and work my way to the most recent, and I find this. Well, of course!

Cymbalta is a combination of Wellbutrin-like drugs and Prozac/Paxil-like drugs (to put it most simply). I learned a lot about being less reactive from six months on Paxil but the side effects made it intolerable. I felt like I was dragging a bag of rocks around all the time (among other things). But I've done well with the Wellbutrin, except I can't write for shit when I'm on it. I can go back on my blog and pick out the few jewels. They all came from brief periods when I was off the meds, usually because I couldn't afford them. Since ye olde KnockingShitDownCo has added health insurance, it's been one lifeless post after another.

The problem is that, when not on meds I find I can't manage my life. I can't go to work every day, can't handle my job and get it all done, can't handle taking care of my dying, alcoholic, anorexic sister (with whom I live) can't tolerate the evil mad man with whom I'm in the final stages of raising children and who seems to have (also) landed in my care.

Fuck. Maybe I should drop the meds and just watch the fur fly? It's just that the kids.... :/

Anyway, FWIW, I'm glad to see you're back, even if I'm not.

*sigh*

Now, I'm gonna go try to make pots for the afternoon and try to forget the world. When I come back, I'll catch up on all these posts.